North Carolina, 2002Ice Storm in North Carolina, December 4 to 5, 2002
December 4 to 5, 2002 · NWS ILM · 1 event in 1 county or zone
1 ice storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Dec 4, 10:12 AM EST, 5 hours 48 minutes earlier.
Area forecast discussion, Dec 4, 10:12 AM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
1012 AM EST WED DEC 4 2002
THE WEDGE HAS BECOME FULLY ESTABLISHED ACROSS INTERIOR PORTIONS OF
THE CAROLINAS OVERNIGHT INTO THIS MORNING. MSAS SFC ANALYSIS ALSO
STARTING TO DEPICT THE COASTAL TROUGH FORMING. DEW POINTS HAVE BEEN
SLOWLY INCREASING OVER THE PAST SEVERAL HOURS AS MOISTURE SPREADS IN
FROM THE W...BUT THE 12Z SOUNDING FROM MHX AS WELL AS MODEL
SOUNDINGS ALL INDICATE DRY CONDITIONS AT THE LOW-MID LEVELS OF THE
ATMOSPHERE. THIS SHOULD KEEP THE PRECIPITATION FROM REACHING THE
GROUND UNTIL LATER THIS AFTERNOON. CURRENT POPS LOOK ON TRACK.
SIGNIFICANT ICE ACCUMULATIONS STILL LOOK LIKE A GOOD BET IN THE
CURRENT WINTER STORM WARNING AREA. WHILE NO PLANS TO ALTER
WARNINGS/ADVISORIES AT THIS TIME...WILL CONTINUE TO MONITOR THE
SITUATION AS THE BATTLE BETWEEN WARM AIR ADVECTION AND EVAPORATIVE
COOLING TAKES PLACE. AT THIS TIME IT APPEARS LOCATIONS IN THE
WARNING AREA SHOULD SEE FREEZING RAIN DEVELOP THEN CONTINUE INTO THE
EVENING...BEFORE CHANGING OVER TO ALL RAIN BY AROUND MIDNIGHT. THE
CHANGEOVER IS EXPECTED TO OCCUR EARLIER (LATE AFTERNOON-EVENING TIME
FRAME) IN THE ADVISORY AREA THEREFORE RESULTING IN ACCUMULATIONS
BELOW WARNING CRITERIA (1/4 INCH). AN ALL RAIN EVENT STILL
ANTICIPATED FOR COASTAL COUNTIES.
WILL MAKE ONLY MINOR ADJUSTMENTS TO CURRENT FORECAST...MAINLY FOR
WORDING.
CWF: LATEST MSAS ANALYSIS AND SURFACE DATA INDICATIVE OF A COASTAL
FRONT BETWEEN FPSN7 AND BUOY 41002. WILL CONTINUE SCA FOR THIS
AFTERNOON...EXPECTING NE WINDS OF 20 TO 25 KT TO BECOME MORE
EASTERLY TOWARD SUNSET AS THE COASTAL FRONT MOVES WESTWARD. SEAS OF
5 TO 8 FT SHOULD CONTINUE THIS AFTERNOON.
FCSTID = 36
ILM 43 43 49 34 / 60 100 70 00
LBT 34 34 41 31 / 70 100 50 00
FLO 35 35 43 32 / 70 100 50 00
MYR 43 43 49 35 / 60 100 70 00
.ILM...
.NC...FREEZING RAIN ADVISORY NCZ087-096.
SMALL CRAFT ADVISORY AMZ250-252.
.SC...WINTER STORM WARNING SCZ017-SCZ023.
FREEZING RAIN ADVISORY SCZ024-032-033
SMALL CRAFT ADVISORY AMZ254-256.
PUBLIC: JAQ
MARINE: RANHazardous weather outlook, Dec 4, 6:10 AM EST, 9 hours 50 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-041310-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EST WED DEC 4 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...
WINTER STORM WARNING IN EFFECT THROUGH THIS EVENING FOR DARLINGTON
AND MARLBORO COUNTIES.
A FREEZING RAIN ADVISORY IN EFFECT THROUGH THIS EVENING FOR ROBESON
...BLADEN...DILLON...MARION...AND FLORENCE COUNTIES.
FREEZING RAIN AND ACCUMULATIONS OF ICE ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING FOR THE INLAND PORTIONS OF THE CAROLINAS. ALONG THE
COASTAL COUNTIES...PRECIPITATION WILL PRIMARILY BE JUST RAIN. IN THE
WARNED AREAS ICE MAY ACCUMULATE BETWEEN ONE QUARTER AND ONE HALF OF
AN INCH. IN THE ADVISORY AREAS ICE ACCUMULATIONS WILL BE LESS THAN
ONE QUARTER INCH. THE FREEZING RAIN IS EXPECTED TO CHANGE OVER TO
ALL RAIN AS TEMPERATURES WARM ABOVE FREEZING TONIGHT.
PLEASE REFER TO THE FOLLOWING STATEMENTS FOR DETAILS: WINTER STORM
WARNING AND FREEZING RAIN ADVISORY.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT TO REPORT ICE
ACCUMULATIONS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PFAFF
Ice Storm, Robeson
- When
- December 4, 4:00 PM EST to December 5, 2:00 AM EST
- Where
- Robeson forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.640, -79.103 (the zone’s center; the record gives no point)
Between a tenth and a quarter inch of ice was recorded. The ice caused branches to snap on many trees, causing power outages for 9000 residences. No major traffic accidents were noted. Strong high pressure over the mid-Atlantic fed a shallow layer of cold air across interior portions of the state. Low pressure formed over the Gulf coast, spreading moisture over the Carolinas. The result was freezing rain.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in North Carolina, December 4 to 5, 2002$100 million · 19 events
- Ice Storm in South Carolina, December 4 to 5, 2002$100 million · 14 events
- Ice Storm in North Carolina, December 4 to 5, 2002$99 million · 7 events
- Ice Storm in Georgia, December 4 to 5, 2002$3.0 million · 6 events
- Ice Storm in Georgia, December 4 to 5, 2002$50,000 · 18 events
- Ice Storm and Winter Storm in Kentucky, December 4 to 5, 2002$24,000 · 30 events
- Ice Storm and Winter Storm in Kentucky, December 4 to 5, 2002$24,000 · 30 events
- Flash Flooding in Texas, December 4, 2002$50,000 · 5 events
- Flash Flood in Texas, December 4, 2002$50,000 · 1 event
- Flash Flooding in Texas, December 4, 2002$41,000 · 4 events
- Ice Storm in Tennessee, December 4, 2002$35,000 · 7 events
- Winter Storm in Virginia, December 4 to 5, 200227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325248.